Taking the contraceptive pill caused my teenage daughter's strokes, says mother
21:18 GMT, 26 April 2012
Gemma Hill is studying chlildcare at college following her two strokes
A healthy 15-year-old girl suffered two devastating strokes after she began taking the Pill.
Gemma Hill collapsed and started vomiting weeks after being prescribed the contraceptive to ease period pains.
Four days later she suffered a stroke, caused by a clot on her brain, and had several fits in hospital.
The stroke left Gemma unable to walk and badly affected her speech, memory and sight.
She underwent two months of intensive therapy but then had another stroke.
Doctors told the teenager the Pill could have caused the strokes, as it can increase the risk of blood clots.
Two and a half years on, Gemma is still numb on one side of her body and struggles with lifting.
Her case emerged after an NHS report recommended that girls as young as 13 should be given the contraceptive pill without having to see a doctor, following a number of pilot projects involving high street pharmacies.
Now Gemma’s mother, Maria Murphy, has called on the NHS to think again.
Mrs Murphy, 40, from Leicester, said: ‘It would be ridiculous to let girls who are just 13 years old be able to get the Pill without seeing a doctor.
'I think teenagers under 16 should need parental permission and a consultation with their GP before going on the Pill, otherwise they won’t be adequately informed.
‘They’re just going to walk into their local pharmacist and say, “give me the Pill”, and that’s it. It’s crazy.’
Still smiling: Gemma Hill, 2nd from left, in the Royal Leicester Infirmary hospital with friends in November 2009
Normally women can go on the Pill only after they have had a thorough consultation with a GP or nurse as it can cause side effects including blood clots. This would change if the report’s recommendations were adopted.
Mrs Murphy said she was shocked when doctors told her that Gemma’s stroke could have been caused by the Pill.
The mother-of-two said: ‘After Gemma’s scan revealed she had a stroke, the consultant asked if Gemma was on any medication.
‘I said, “no, just the Pill” and he said that the blood clot could have been caused by that.
Gemma back at the Royal Leicester in October 2011. She still experiences numbness on one side of her body
Gemma, now 17, began taking Microgynon, a common version of the Pill, in October 2009, soon after she turned 15 – but then felt dizzy and sick
‘I was horrified when he said that,
but ever since I’m convinced that was the cause. She suffered her stroke
just weeks after taking the Pill for the first time – it’s too much of a
coincidence for it not to be.
‘I remember thinking, “I thought the Pill was harmless, but now my daughter is in hospital – unable to walk or talk”.
‘It was heartbreaking to see Gemma like that; I wouldn’t wish that upon my worst enemy. It’s every mother’s worst nightmare.’
Gemma, who is now 17, started taking Microgynon, a common version of the Pill, in October 2009, shortly after her 15th birthday.
But in November she returned home from school one day feeling dizzy and sick and began vomiting blood. She was rushed to Leicester Royal Infirmary where she was diagnosed with a viral infection. She was sent home the next day with antibiotics.
Four days later however she suffered a stroke, which left her confused with badly affected speech and sight and no feeling in the left side of her body.
In January 2010 she suffered a second stroke.
Gemma with some of the medication she has to take daily to treat her condition
Gemma, who is studying childcare at
college, is now able to walk again and her speech and sight have
returned to normal, but she remains numb on one side of her body.
Her mother added: ‘I am proud of Gemma, but her strokes have changed everything. She isn’t the girl she once was.’
'I think teenagers under 16 should need parental permission and a consultation with their GP before going on the pill, otherwise they won’t be adequately informed,' she said.
'They’re just going to walk into their local pharmacist and say, ‘give me the pill’, and that’s it. It’s crazy.'
A spokesman for Bayer Healthcare, which makes the Pill, said: ‘The
venous thromboembolism [blood clot] risk is slightly increased for women
taking Combined Oral Contraceptives (COCs) when compared with
The NHS National Prescribing Centre also said the risk was only small –
and the chances of suffering a stroke caused by bleeding into the brain
were even rarer, with studies suggesting a ‘weak’ link to using the